Minnesota, 2019

Hail in Minnesota, September 24, 2019

September 24, 2019 · NWS FSD · 4 events in 2 counties and zones

As the tail of an upper-level wave dragged across northwest Iowa and southwest Minnesota in the late afternoon and early evening on September 24, thunderstorms erupted along a pre-frontal trough and along the trailing cold front. A few of these thunderstorms produced marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

As the tail of an upper-level wave dragged across northwest Iowa and southwest Minnesota in the late afternoon and early evening on September 24, thunderstorms erupted along a pre-frontal trough and along the trailing cold front. A few of these thunderstorms produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 24, 3:32 PM CST, 35 minutes earlier.

Area forecast discussion, Sep 24, 3:32 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
432 PM CDT Tue Sep 24 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 431 PM CDT Tue Sep 24 2019

About on cue, and as typical a couple hours early for the CAMS,
scattered storms have begun to develop rapidly along the elevated
instability gradient on the pre-frontal trough from KLRJ to KSUX and
KOLU. Earlier ACC field from east central NE into western IA had
dissipated while drifting northward, indicating northward spread of
the 7.5-8C/km mid-level lapse rates as indicated on the 19z KOAX
raob.  While the moisture is not deep, the 50-100 hPA depth of upper
60s to around 70 dewpoint and trajectory suggested a most favored
area mainly near the Highway 75/60 corridor at mid afternoon, with
signal to development likely the slight backing of surface winds for
many locations in western IA over the last hour or two, perhaps a
response to the leading PV tail now brushing through southwest MN
and far eastern SD.

Near/pre-frontal deep-layer shear approaches 40-50 kts toward very
early evening, and while much of the shear is unidirectional, it
does feature some turning through the lowest 1-2km. This should set
up potential for at least a short duration of more isolated
supercellular structures, before the deeper shear vector works
toward a transition toward shorter linear structures. The rotational
potential for updrafts and potential for 2000-2500 J/kg MLCAPE
suggest large hail up to tennis ball size along with a DCAPE
supported 65-75 mph wind. While a low risk, early in development of
storms could produce an isolated tornado. Not a great deal of
potential for a longer duration event as features shift rapidly east
of the area by early evening. May see a couple storms develop on the
actual frontal boundary which is clearly visible now on the KFSD
radar from KLYV to just east of KYKN, especially a couple more hours
down the road in northwest IA or southwest MN. Heavy rain should be
limited by the progression of features. Will be mainly the 4pm-8pm
window for any potential severe storms.

For the remainder of the night, will see the drier air push in on
some initially gusty west to northwest winds behind the boundary -
dew point readings in the 40s across central SD. Likely to not get a
full decoupling of the breezes overnights, and will also see clouds
start to increase again, especially near/south of I-90 with some
strong mid-level frontogenesis spreading in with the sinking of the
jet.  Below the cloud deck lies some fairly dry air, so not likely
to get much more than a band of sprinkles the latter half of the
night. Just enough stirring wind and some clouds likely to keep
temps closer to the 75th percentile and our previous numbers, rather
than the slightly cooler median values.

Wednesday, will be dealing with the lingering frontogenetic cloud
band across the south, while the north starts with more sunshine.
Heading toward the afternoon, trailing energy will fall through the
Dakotas with some new PV advection into east central SD. Diurnal
heating will develop a cumulus field in all likelihood, which could
deepen as the temperature aloft continue to cool. Depth insufficient
to involve too much ice process, suggesting that precipitation will
be difficult to generate, much less lightning. Have put a very small
chance for an afternoon light shower in some areas north of I-90,
but with a strong diurnal component needed to overcome some larger
scale insufficiencies.  Much cooler in the upper 60s to lower 70s,
and strength of northwest breezes will be largely driving be mixing
over the surface gradient, with some 20 to 30 mph gusts likely,
especially east central SD and southwest MN.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 431 PM CDT Tue Sep 24 2019

Large surface ridge settling toward the central plains will
decouple winds fairly quickly in the early evening, and set up a
classic decoupling toward light west/southwest wind. As skies
clear, look for lows Wednesday night to drop to coolest in a
while, mainly lower to mid 40s.

Strong warm advection develops rapidly on Thursday as the flow
deamplifies and another wave drops toward the northern high plains.
Southerly winds will be stronger than blends in all likelihood with
25 to 35 knots atop the mixed layer. Moisture is tough to come by
early, but will be spreading east and northeast by midday and
through the afternoon. There is even a modest amount of elevated
instability that comes in on the back side of the band of lift
pushing northeast across the area during the afternoon.  Net
isentropic lift is minimized due to the rapid shifting of isentropic
surfaces over the period, but would not be shocked to see at least
an isolated shower/storm down the line across northwest IA or
southwest MN on Thursday afternoon or very early evening.

There is not a lot of deep layer forcing for lift through the
evening, but by later night will get a decent band of DIV Q/
Frontogenesis pushing through the area. Will keep things in fairly
scattered levels for now, as the better lift will favor further
north in MN.  Much of Friday into Friday night looks generally quiet
after any residual precipitation exits early, with another area of
high pressure noses southward into the eastern Plains.

By the weekend, the flow begins to reamplify to a western trough
eastern ridge which lingers into early week. Timing of precipitation
gets to be a real mess, and blends don't help with the variation in
timing of a very slow moving frontal boundary caught in the
southwest flow aloft.  Generally, there will be wet times along with
the leading warm advection and as the boundary begins to collapse
back southward by Monday.  Will have to watch for potential heavy
rainfall and perhaps some severe storms at times, but much remains
to be determined on location.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1258 PM CDT Tue Sep 24 2019

Frontal zone and subtle leading pre-frontal trough working across
eastern SD at midday. Convection expected to develop along the
boundaries by mid to late afternoon, but likely this will occur
east of KSUX at this point. Surface wind gusts could approach 25
kts for KHON late afternoon before easing toward sunset, then
again on Wednesday could approach 25 kts for KHON/KFSD by 16-18z.
VFR conditions will prevail through the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Chapman
Hazardous weather outlook, Sep 24, 2:52 AM CST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
352 AM CDT Tue Sep 24 2019

MNZ071-SDZ038>040-050-052>066-068>070-250900-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
352 AM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of showers and thunderstorms return by later this weekend and
early next week, although details regarding any severe weather and
heavy rain risk remain uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ067-071-250900-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Lincoln-Union-
352 AM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop along a cold front by
late afternoon and early evening, particularly near and southeast of
a Sioux City to Spencer line. A few of these storms may be strong to
severe with large hail up to tennis ball size the primary risk. A
secondary risk of damaging wind and an isolated tornado also cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of showers and thunderstorms return by later this weekend and
early next week, although details regarding any severe weather and
heavy rain risk remain uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 and 8 pm today.

The radar

The Sioux Falls radar (KFSD), 91 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Nobles

When
September 24, 4:07 PM CST to 4:08 PM CST
Where
Nobles County, 0.69 mi N of Worthington
Measured
0.75 in hail
Reported by
Public
Coordinates
43.630, -95.600

Hail, Nobles

When
September 24, 4:07 PM CST to 4:08 PM CST
Where
Nobles County, 1.22 mi NW of Worthington
Measured
0.75 in hail
Reported by
Public
Coordinates
43.630, -95.620

Hail, Cottonwood

When
September 24, 4:42 PM CST to 4:44 PM CST
Where
Cottonwood County, Windom
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.870, -95.120

Hail, Cottonwood

When
September 24, 4:52 PM CST to 4:54 PM CST
Where
Cottonwood County, 0.69 mi N of Mountain Lake
Measured
1 in hail
Reported by
Public
Coordinates
43.940, -94.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858187, 858188, 858189, 858190.